The Process of Elimination: Which Meds are Making You Itch?
I had several prescriptions to fill after getting back from the doctor’s.
A few days later I began to have a rash with small red bumps. I searched endlessly to see if others had these problems but only found a few cases. I was confused because the meds and vitamins I were prescribed weren’t anything over-the-top.
It was meds and vitamins like:
· Folic acid
· Amino acids
· B1, 6, and 12
It was frustrating because I finally felt like I was in good health. I thought I had found the natural remedies I couldn’t live without. Yet, here I was itching and “breaking out”.
So, I did what anyone with free time would do… I began a process of elimination.
The Process of Elimination
I had been given a few different vitamins and meds during testing. Luckily, the doctor provided me with a sheet that detailed the ones I received. I dug them out, scanned the document, and noticed the overlaps in what I was prescribed:
· Folic acid
It turns out that both have a chance to cause a rash. Reactions are usually worse (vomiting and dizziness) but I had one of the rare instances of these small, red dots that itched.
Money is tight now so I didn’t want to discard the prescriptions and vitamin suggestions after only having filled them. What I did find is a Top 100 drugs list that explained to me that my Pantoprazole wasn’t covered by insurance to begin with. I began to shop around and found a better rate since I could eliminate this med from the list since I had taken it multiple times in the past.
That left me with the folic acid and magnesium.
Before I began removing these entirely I took the time to understand and adjust the drug dosage because I had figured maybe it was too much for my body. I cut them both in half and went with this for a few days – no dice.
That left me with one option.
Starting from Zero
I decided to continue taking my stomach med (Pantoprazole) but only one of the vitamins at a time. It would be magnesium at first because I remembered how the rash began not long after I had been given it during the doctor visit.
A few days pass and everything is going smoothly. The red bumps are going down and I’m feeling less itchy. I landed on the culprit: it was the magnesium after all.
But I didn’t want to completely dismiss the folic acid.
I added the folic acid back into the rotation and sure enough the rash came back. I knew this would happen but I wanted to verify my claims. Better to know than not, right?
A week passes and my skin is looking healthy and feeling great.
An Additional Tip on the Process of Elimination
One of the big problems is that we take too many medications.
Our medical professionals are trained and experienced but they’re human and make mistakes. Sometimes drugs overlap and we have a bad reaction. It’s a trial and error with some medications.
I would suggest you talk to your GP and express your concerns about the amount of medications you’re taking. They could be working against another. It may be the reason you itch.
Work together and do the process of elimination.
It will save you time, money, and complications. You’ll settle in on what works and what to avoid.
Ever had a bad reaction to meds or vitamins? How did you figure out the culprit?